British vets have reported a sharp rise in the number of spayed and castrated dogs exhibiting symptoms of excessive oestrogen. Unfortunately, for uncastrated dogs, oestrogen equals 'shrinkage'.
Menopausal women are inadvertently giving Hormone Replacement Therapy to their pets, research has found. Incidents of female and male pets exhibiting symptoms of elevated oestrogen are becoming more frequent.
Pets pick up the hormone by their rubbing against or licking the hands, face or arms of someone whose skin is covered in creams containing either oestrogen or a combination of oestrogen and progesterone.
Shrunken testes (where applicable)
Symptoms seen of a spayed female dog with raised levels of oestrogen include vulvar bleeding or swelling and a visible enlargement of the mammary glands. Of male dogs that are uncastrated symptoms include shrunken testes and enlarged mammary glands. Of both genders high levels of oestrogen are also thought to cause anaemia.
According to American news service VIN, ‘the phenomenon has been reported extensively. The VIN News Service has logged anecdotal reports of more than 100 suspected cases dating to 2003’.
The symptoms of elevated oestrogen take just two or three weeks to begin but will take months to end once the problem is tackled.
The Globe & Mail reported last year that inadvertent oestrogen application can seriously affect children too. ‘Young children of either gender may develop enlarged genitals and start sprouting pubic hair and breasts,’ Adriana Barton writes.
In order to prevent the cross-contamination of oestrogen users are advised to take the following precautions:
1. Wear gloves when you apply cream
2. Apply cream to areas that are not regularly in contact with other people or animals
3. Discard gloves immediately after use
4. Wash hands thoroughly
If you are concerned that your dog or cat may have raised levels of oestrogen, whether from accidental contact with your HRT creams or a failed neutering operation, contact your vet immediately.
By Published on 14 Apr 2019